DEA: Area drug users seek 'a better high'

The drug fentanyl — suspected of being an accomplice in an outbreak of heroin overdoses in the Oneonta area in recent days — is being increasingly mixed with the addictive opiate before being marketed to users “chasing a better high,” a federal Drug Enforcement Administration agent said Thursday.

“They are looking for a stronger heroin,” Agent Erin Mulvey told The Daily Star. “It makes the heroin much stronger. Fentanyl is 100 times more powerful than morphine.”

Moreover, she said, the combination makes the substance addicts shoot into their body a toxic cocktail.

Over the past nine days, seven heroin overdose cases have been handled by Bassett Medical Center in Cooperstown, while the A.O. Fox Hospital emergency room in Oneonta has had five such cases, Bassett spokeswoman Karen Hooker said.

Authorities confirmed that included in the cluster of overdoses were two fatalities: one a woman found dead inside the Motel 88 on Chestnut Street in Oneonta and the second a man found dead in Laurens.

The woman was identified by acquaintances as Heidi A.Morgan, who on her social media page described herself as a server at the Applebee’s restaurant in Oneonta. The man has not been identified.

Morgan, who was 30 years old, was a Tennessee native and was a helpful and enthusiastic person who evinced no sign that she had developed an addiction to opiates, said Rebecca Schoener of Greene.

“I’ve only known her since August, and she came across all the time like an awesome person,” Schoener said. “I thought she was just a happy person. I didn’t know she was involved with drugs. None of us did.”

According to State Police records, Morgan was arrested on July 10 on Murdock Street in the town of Oneonta on charges of possession of a hypodermic instrument and possession of a controlled substance.

Police reported then that troopers reported to a call of a suspicious vehicle and arrested Morgan and a 21-year-old man from West Davenport. The latter was charged with driving while his ability was impaired with drugs, weapons possession and unlicensed operation of a motor vehicle.

Otsego County Sheriff Richard Devlin and Oneonta Police Lt. Douglas Brenner said investigators are pursuing leads in connection with the overdoses but no arrests have been made.

In recent months, law enforcement officials across the country have issued warnings about the dangers of mixing fentanyl with heroin. In Ohio last month, a 29-year-old man was sentenced to 20 years in federal prison after he was convicted of distributing fentanyl-laced heroin that was implicated in a fatal overdose.

Mulvey said the heroin that is imported into New York generally arrives without any fentanyl in it, but the adulterant is mixed with the drugs as it is moved out to distributors hoping to attract customers by promoting the drug’s potency.

“These people are not doctors,” Mulvey pointed out. “They don’t know how much fentanyl or heroin a person can take in their bodies” without causing an overdose or other adverse reaction.

Devlin said the high potency form of heroin appears to be a new phenomenon for Otsego County. “We know it’s around,” he said. “We just hadn’t seen it here.”

He said several deputies are already trained in the administration of Narcan, a substance that can reverse an overdose if administered on time. Training in the administration of Narcan will be extended to more deputies as well as to Cooperstown village police, he said.

In Oneonta, Brenner said, city firefighters are trained in using Narcan and work in close conjunction with police when responding to overdoses.

Delaware County Undersheriff Craig DuMond said his county’s opiate task force is pursuing a three-tiered strategy of treatment, aggressive enforcement and education in combating the opiate epidemic plaguing his county. 

“The problem isn’t going away,” he said.

Recommended for you